North Carolina, 2022

High Wind in North Carolina, March 30, 2022

March 30, 2022 · NWS MRX · 1 event in 1 county or zone

A potent low pressure system produced high winds across the southern Appalachians on Wednesday, March 30.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A potent low pressure system produced high winds across the southern Appalachians on Wednesday, March 30.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 30, 7:06 PM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Mar 30, 7:06 PM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
806 PM EDT Wed Mar 30 2022

.UPDATE...
EVENING UPDATE.

&&

.DISCUSSION...

Main weather hazards continue to be elevated fire weather danger
tonight along with a line of showers and potentially embedded
thunderstorms. Area VWP's are beginning to show an increase in
wind speeds within the lowest 1-3km suggesting the eastward motion
of the core of a strong LLJ. This 70-80 knot LLJ is progged to
move over the area late tonight which means we will likely
continue to see a gradual increase in winds across the mountains
and foothills of East Tennessee tonight. With that said, a high
wind warning will remain in place through 6 AM before 850mb winds
veer toward the southwest and decrease in magnitude.

A line of convection now extending from southern Mississippi,
through western Tennessee and western Kentucky will continue to
move eastward overnight associated with the advancement of the
aforementioned LLJ. A narrow window of instability precedes this
line currently, and expect instability to wane as the night
progresses. Thus, the severe threat should rapidly decrease as
this line approaches our area with the main threats being straight
line winds. Other than minor updates to hourly T's, Td's, and
winds over the next several hours, do not expect any additional
updates for now.

Diegan

&&

.FIRE WEATHER...

A Red Flag Warning will remain in effect through 6 AM for the
mountain and foothill zones of Blount, Sevier, and Cocke
Counties. This area will continue to see very strong winds over
the next 6 hours as a strong low level jet moves overhead the
area. While RH values should slowly increase ahead of a line of
showers, the dry fuels and exceptionally strong winds will
continue to lead to increased fire danger levels across this area.

Diegan

&&

.AVIATION...
00Z TAF DISCUSSION.

Main aviation concerns continue to be gusty southerly winds
overnight and a line of showers approaching late tonight.
Southerly winds sustained 10-20 knots with higher gusts up to 35
knots will be possible through the overnight period and into early
Thursday. Winds should begin to shift Thursday afternoon more
towards the southwest at all sites. A line of showers and possibly
an embedded thunderstorm is expected to move through TAF sites
between 04-09Z. Scattered showers will be possible behind the main
line of showers through early morning.

Diegan

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             58  68  42  63  39 / 100  20   0   0   0
Knoxville McGhee Tyson Airport, TN  59  71  43  60  36 /  90  30  10   0   0
Oak Ridge, TN                       57  69  41  60  35 / 100  30  10   0   0
Tri Cities Airport, TN              58  73  42  55  32 /  90  60  30   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 6 AM EDT Thursday for Cherokee-Clay.

TN...High Wind Warning until 6 AM EDT Thursday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Red Flag Warning until 6 AM EDT Thursday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains.

     Red Flag Warning until 8 PM EDT this evening for Anderson-
     Campbell-Claiborne-Grainger-Hamblen-Hancock-Hawkins-
     Jefferson-Johnson-Knox-Loudon-Morgan-North Sevier-Northwest
     Blount-Northwest Carter-Northwest Cocke-Northwest Greene-
     Roane-Scott TN-Southeast Carter-Southeast Greene-Sullivan-
     Unicoi-Union-Washington TN.

     Wind Advisory until 6 AM EDT /5 AM CDT/ Thursday for Anderson-
     Bledsoe-Bradley-Campbell-Claiborne-East Polk-Grainger-
     Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Knox-Loudon-
     Marion-McMinn-Meigs-Morgan-North Sevier-Northwest Blount-
     Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
     Monroe-Rhea-Roane-Scott TN-Sequatchie-Sullivan-Union-
     Washington TN-West Polk.

VA...High Wind Warning until 6 AM EDT Thursday for Russell-Washington
     VA.

     Red Flag Warning until 8 PM EDT this evening for Lee-Russell-
     Scott VA-Washington VA-Wise.

     Wind Advisory until 6 AM EDT Thursday for Lee-Scott VA-Wise.

&&
Hazardous weather outlook, Mar 30, 10:07 PM EST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1107 PM EDT Wed Mar 30 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010315-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
1107 PM EDT Wed Mar 30 2022 /1007 PM CDT Wed Mar 30 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

Strong winds are expected through the evening. Gusts of 40-50 mph
can be expected almost everywhere, but winds will be exceptionally
strong in the east Tennessee mountains northward through the
higher terrain of Russell and Washington counties in Virginia.
Gusts of 80 to 90 mph will be possible from the Smokies north to
the mountains and foothills of Greene county.

Strong winds and low humidity will combine for critical fire danger
levels through at least early tonight. A Red Flag Warning remain
in effect for the mountains of Blount, Sevier, and Cocke Counties.

A line of showers and possibly a rumble of thunder is expected to
cross the area tonight into early Thursday morning, mainly
between midnight and 6 AM. A small window of damaging wind threat
will be possible with these storms, mainly as they enter the
southern plateau and southern Tennessee valley shortly after
midnight tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for wind reports tonight.

In the hours before

Special weather statement, Mar 30, 7:00 PM EST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
800 PM EDT Wed Mar 30 2022

NCZ060-061-TNZ012>018-035>040-042>047-067>071-073-081>087-098>102-
VAZ001-002-005-006-008-311000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Northwest Greene-Southeast Greene-Washington TN-
Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-Knox-
Jefferson-Northwest Blount-North Sevier-Sequatchie-Bledsoe-Rhea-
Meigs-McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-
Bradley-West Polk-East Polk-Lee-Wise-Scott VA-Russell-
Washington VA-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam,
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville,
Tusquitee, Big South Fork National, Oneida, Smokey Junction,
Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette,
Elk Valley, Jellico, White Oak, Caryville, Royal Blue,
Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee,
Clairfield, Howard Quarter, Evanston, Sneedville, Treadway,
Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam,
Doeville, Mountain City, Neva, Shady Valley, Trade,
Laurel Bloomery, Pine Orchard, High Point, Petros, Oak Ridge,
Clinton, Maynardville, Norris Lake, Paulette, Rose Hill,
Sharps Chapel, Luttrell, Bean Station, Alpha, Morristown,
Russellville, Bybee, Newport, Greeneville, Cedar Creek,
Johnson City, Erwin, Unicoi, Limestone Cove, Elizabethton,
Hampton, Harriman, Eagle Furnace, Rockwood, Bradbury, Fairview,
Kingston, Oliver Springs, Lenoir City, Loudon, Bearden,
Knoxville, Lake Forest, Jefferson City, Strawberry Plains,
Chestnut Hill, Dandridge, White Pine, Happy Valley, Maryville,
Alcoa, Harrisburg, Kodak, McMahan, Sevierville, Seymour,
Pigeon Forge, Cagle, Dunlap, Cartwright, Lone Oak,
Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton,
Dayton, Evensville, Old Washington, Grandview, Spring City,
Big Spring, Athens, Clear Water, Dentville, Etowah, Sweetwater,
Madisonville, Bullet Creek, Citico, Coker Creek, South Pittsburg,
Haletown (Guild), Jasper, Martin Springs, Whitwell,
Powells Crossroads, Monteagle, Chattanooga, Lookout Mountain,
Signal Mountain, Cleveland, Tasso, Conasauga, Archville, Benton,
Parksville, Reliance, Big Frog Mountain, Ducktown, Turtletown,
Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee,
Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker,
Rosedale, Benhams, Bristol VA, and Abingdon
800 PM EDT Wed Mar 30 2022 /700 PM CDT Wed Mar 30 2022/

...INCREASED FIRE DANGER CONTINUING THIS EVENING...

Relative humidity values will slowly increase over the next
several hours ahead of a line of showers. However, south winds
sustained between 10-15 MPH will continue into this evening with
gusts upwards of 35 MPH. High winds and low fuel moistures will
continue to favor increased fire danger levels across the
forecast area.

Please refer to your local burn permitting authorities on whether
you can burn today. Use extreme caution when burning as fires may
get out of hand quickly under these conditions.
Local storm report, Mar 30, 8:40 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
940 PM EDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     NON-TSTM WND GST COVE MOUNTAIN           35.70N 83.61W
03/30/2022  M74 MPH          SEVIER             TN   MESONET

            PEAK WIND FROM GSMNP WIND TOWER AT COVE
            MOUNTAIN.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cherokee

When
March 30, 10:35 PM EST
Where
Cherokee forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.134, -84.063 (the zone’s center; the record gives no point)

A steel outbuilding was blown over and down a hill. This occurred near Andrews, NC.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006958.